Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 256, NWS Denver/Boulder, CO

September 15, 2016Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2016, 2:59 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 2:59 PM MDT (20:59 UTC)
Expired
Sep 15, 2016, 3:45 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:17 PM MDTHAIL 0.758 E Thurman, COVERY HEAVY RAIN THAT LEFT STANDING WATER IN THE FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS55 KBOU 152059
SVRBOU
COC073-121-152145-
/O.NEW.KBOU.SV.W.0256.160915T2059Z-160915T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 345 PM MDT

* AT 259 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THURMAN...OR
  21 MILES NORTHWEST OF FLAGLER...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COPE...THURMAN...ARICKAREE SCHOOL AND ANTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 10315 3946 10316 3941 10337 3968 10341
      3988 10280 3957 10280
TIME...MOT...LOC 2059Z 243DEG 12KT 3956 10327 

HAIL...1.00IN
WIND...60MPH
 
$$

RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 11:13 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 15, 11:13 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1113 AM MDT THU SEP 15 2016

.UPDATE...
Issued at 1100 AM MDT Thu Sep 15 2016

Satellite pictures are showing stratus dissipating slowly over
Washington county. There is a batch of convective cloudiness over
the northern Colorado border and areas north associated with the
synoptic scale energy of the upper trough/close low to our north
and northwest. Surface dew points over the plains and foothills
are in the mid 40s to mid 50s F. Will make sure pops are mainly
for the northern CWA as per the upper system's energy progs. Will
make a few picayune changes for the temperatures and sky cover.

&&

.SHORT TERM...(Today and tonight)
Issued at 442 AM MDT Thu Sep 15 2016

Broad upper trough axis will move across Colorado today. Poorly
defined cold front accompanies the trough. Winds will be going
northwest early this morning, then more northerly this afternoon.
This will bring in air that is a little cooler but quite a bit
drier. There is some cooling aloft as well. As a result there will
be a deep neutral layer this afternoon, but little CAPE. There
will still be some lift moving over the northern border areas,
which should be able to generate some showers or thunderstorms
this afternoon. Further south there will be less lift and
moisture. By this evening skies should be clearing as the trough
progresses eastward. I did lower temps tonight a little bit as it
should wind up being clear with light winds and a drier air mass.

.LONG TERM...(Friday through Wednesday)
Issued at 442 AM MDT Thu Sep 15 2016

On Friday...an elongated upper level trough of low pressure
will stretch from southern California into the northern plains
states...with a light to moderate westerly flow aloft over Colorado.
The atmosphere looks quite dry throughout the day with low PW's
(GFS less than 2/3 inch...NAM less than 1/2 inch). Latest models
have trended down with QPF amounts across north central and
northeastern Colorado. Therefore...have decided to lower pops
across the CWA. Despite the limited moisture...could still see
isolated to widely scattered high based afternoon showers and
thunderstorms mainly across the mountains south of Interstate
70...the southern foothills and western sections of the Palmer
Divide. Models show an upper level shortwave moving across
northern Colorado overnight which could trigger a few showers and
storms across the mountains...foothills...adjacent plains and
Palmer Divide. Therefore...have raised pops slightly for that time
period.

The upper level pattern on Saturday looks similar to Friday...with
the exception of an upper level closed low forming over northern
Baja Mexico. The GFS...NAM and ECMWF all show a band of QPF on the
plains east of Denver. The NAM and GFS show precipitation
developing by mid morning...while the ECMWF holds off until
afternoon. Cross sections show downslope flow across the Front
Range Foothills and urban Corridor...with a possible dryline
setting up across the plains east of Denver. In addition...a
decent short wave is expected to move across the area from the
northwest...with most of the upward forcing across the eastern
third of the state. Looks like the best chance for afternoon and
evening showers and storms should be across southeastern sections
of the CWA from eastern Elbert County across Lincoln and eastern
Washington Counties. Therefore...have raised pops for these
counties. The NAM sounding shows capes over 1000 J/KG with
sufficient shear...while the GFS has less than 500 J/KG. If the
NAM is correct...could see a few strong storms with hail...gusty
winds and locally heavy rain in these areas. SPC also has these
areas in a Marginal Severe Risk in their Day 3 Outlook.

Warmer and drier weather is expected Sunday and Monday as upper
level high pressure builds over the Rocky Mountain Region and much
drier air moves into the state from the west. Models are hinting
at some monsoonal moisture moving into the mountains by Tuesday as
the upper flow becomes more southwesterly. This may result in an
increase in precipitation chances across the high country...mainly
south of Interstate 70. By Wednesday...another upper level trough
of low pressure is forecasted to approach Colorado from the
west...which may cool down temperatures a few degrees and allow a
few showers and thunderstorms to spread onto the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM MDT Thu Sep 15 2016

East northeasterly winds are in place now at DIA. Most of the
models keep northeasterlies going at DIA well into the evening.
The upper trough passage is not very significant and winds will
likely go to normal of a combination of downsloping and normal
drainage around 06Z. There shouldn't be any ceiling issues and
will keep thunder and precipiation out for now.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RJK
SHORT TERM...Gimmestad
LONG TERM...Kalina
AVIATION...RJK
Hazardous weather outlook, Sep 15, 11:20 AM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1120 AM MDT THU SEP 15 2016

COZ030>051-161730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1120 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE
THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN  HALF OF
THE FORECAST AREA. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THE STORMS WITH MAINLY LIGHT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON FRIDAY AND SATURDAY.  THE BEST CHANCE FOR STORMS
WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER
DIVIDE. A FEW STRONG STORMS WITH HAIL...GUSTY WINDS AND BRIEF
HEAVY RAIN WILL BE POSSIBLE ON SATURDAY FROM EASTERN ELBERT COUNTY
ACROSS LINCOLN AND EASTERN WASHINGTON COUNTIES. TEMPERATURES WILL
REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S
ACROSS THE PLAINS.

THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH
TUESDAY. COOLER AGAIN ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 15, 2:10 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT THU SEP 15 2016

COZ045-049-152100-
WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
210 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARAPAHOE COUNTY
UNTIL 300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
ARAPAHOE COUNTY.

LAT...LON 3957 10376 3965 10376 3968 10363 3957 10363
TIME...MOT...LOC 2010Z 251DEG 19KT 3962 10371

RTG
Special weather statement, Sep 15, 2:39 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT THU SEP 15 2016

COZ046-049-152130-
WASHINGTON COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
239 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 330 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF THURMAN...OR 20 MILES NORTHEAST OF LIMON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THURMAN.

LAT...LON 3938 10348 3954 10358 3970 10316 3945 10315
TIME...MOT...LOC 2039Z 243DEG 17KT 3950 10344

RTG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:13 PM MDTSpecial Weather StatementBOUBroomfield32 min
Sep 14, 6:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Sep 15, 2:10 PM MDTSpecial Weather StatementBOUElbert50 min
Sep 15, 2:15 PM MDTSevere Thunderstorm WarningBOUWashington35 min
Sep 15, 2:39 PM MDTSpecial Weather StatementBOUWashington51 min
Sep 15, 4:05 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Sep 15, 4:31 PM MDTSevere Thunderstorm WarningBOULogan, Washington27 min
Sep 15, 5:17 PM MDTSpecial Weather StatementBOUAdams43 min
Sep 15, 5:57 PM MDTSpecial Weather StatementBOUWashington48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.